Alert archive / Nevada / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Elko, NV

July 25, 2023Humboldt County, Nevada

NWS Elko, NV issued this red flag warning at Jul 25, 2023, 2:10 PM PDT for Humboldt County, Nevada. It took effect at Jul 26, 2023, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2023, 2:10 PM PDT (21:10 UTC)
In effect from
Jul 26, 2023, 1:00 PM PDT
Expired
Jul 26, 2023, 11:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS85 KLKN 252110
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
210 PM PDT Tue Jul 25 2023


NVZ437-261515-
/O.NEW.KLKN.FW.W.0002.230726T2000Z-230727T0600Z/
Humboldt County-Quinn-
210 PM PDT Tue Jul 25 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
437...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 11 PM PDT Wednesday.

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

99
3 follow-up statements
047 
WWUS85 KLKN 260928
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
228 AM PDT Wed Jul 26 2023

NVZ437-270330-
/O.CON.KLKN.FW.W.0002.230726T2000Z-230727T0600Z/
Humboldt County-Quinn-
228 AM PDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 437...

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
098 
WWUS85 KLKN 262124
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
224 PM PDT Wed Jul 26 2023

NVZ438-469-271530-
/O.NEW.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-
224 PM PDT Wed Jul 26 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
438 AND 469...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 11 PM PDT Thursday.

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80 and Fire Weather Zone 469 Central 
  Elko County.

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions along, and north of, I80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NVZ437-270600-
/O.CON.KLKN.FW.W.0002.000000T0000Z-230727T0600Z/
Humboldt County-Quinn-
224 PM PDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 437...

* Affected Area...Fire Weather Zone 437 Humboldt County-Quinn.

* Winds...Southwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
970 
WWUS85 KLKN 270615
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1115 PM PDT Wed Jul 26 2023

NVZ437-270715-
/O.EXP.KLKN.FW.W.0002.000000T0000Z-230727T0600Z/
Humboldt County-Quinn-
1115 PM PDT Wed Jul 26 2023

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 437...

Winds have subsided below Red Flag criteria and relative humidity
continues to rise above critically dry thresholds. Therefore, the
Red Flag Warning has been allowed to expire.

$$

NVZ438-469-271415-
/O.CON.KLKN.FW.W.0003.230727T2000Z-230728T0600Z/
W Elko County, N Eureka and Lander Counties N of I80-
Central Elko County-
1115 PM PDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 11 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 438 AND 469...

* Affected Area...Fire Weather Zone 438 W Elko County, N Eureka 
  and Lander Counties N of I80 and Fire Weather Zone 469 Central 
  Elko County. 

* Winds...West 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...The combination of gusty winds and low humidity 
  will create critical fire weather conditions along, and north 
  of, I80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 25, 2:59 AM PDT, 11 hours 11 minutes earlier.

Area forecast discussion, Jul 25, 2:59 AM PDT, 11 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
259 AM PDT Tue Jul 25 2023

.SYNOPSIS...REsidual atmospheric moisture across east central
NEvada will promote afternoon dry thunderstorms mainly across
White Pine county and northeastern Nye county today, shifting
mainly into eastern White Pine county Wednesday. Otherwise, a dry
and stagnant summer pattern with breezy afternoon winds and high
temperatures in the 90s will continue for the rest of the week.

&&

.SHORT TERM...Today through Wednesday night.

Sufficient atmospheric moisture, daytime heating and an
approaching upper-level short wave trough will promote daytime
convection across portions of central and eastern Nevada this
afternoon. Minimal measurable rainfall is expected with gusty
outflow winds and cloud to ground lightning being the primary
threats. The probability of a wetting rain (>.10") out of even the
strongest thunderstorms is less than 5% and even less on
Wednesday afternoon. Otherwise, hot and dry west to southwest
winds of 10-20 mph with gusts approaching 30 mph are expected
through Wednesday. Temperatures will be in the 90s in all valleys
this afternoon and about a degree warmer on Wednesday. Lows will
drop into the 50s and 60s with the West Wendover area remaining in
the lower 70s overnight.

.LONG TERM...Thursday through Tuesday.

The Great Basin region will be wedged between low pressure to the
NW and high pressure over the four corners region through
Saturday. Dry conditions with fair weather are expected during
this time, with afternoon winds generally W-SW 10-15mph gusting
20-30 mph. Temperatures will be constant across the region during
this period, with highs ranging from upper 80s to mid 90s with
only a degree or so change from day to day at any location. High
pressure builds up from the desert SW on Sunday into Monday,
bringing mid level moisture into the east-central NV. This
moisture and associated unstable conditions will generate a 10-20%
chance of thunderstorms, mainly over and near the southern
portion of White Pine county Monday afternoon. High pressure
continues to build up from the SW on Tuesday, with a 10-30% chance
of mixed wet and dry thunderstorms expanding across much of
central NV and into the eastern half of Elko county, generally
Ruby mts eastward.

&&

.AVIATION...VFR conditions will be present at all terminals for
the next 24 hours. However, virga, rain showers, and thunderstorms
will be in vicinity of KELY during the afternoon and early
evening today. The main threat from any thunderstorm activity
will be erratic and strong outflow winds which can gust up to
45-50KT. This may create brief periods of reduced visibility with
MVFR or worse conditions possible due to blowing dust. A brief
rain shower may also reduce visibility if any storms move on
terminal. General surface winds will be breezy across the region
with higher gusts of around 25 knots expected at KWMC.

&&

.FIRE WEATHER...Elevated fire weather conditions including breezy
southwest winds and low daytime relative humidity is expected across
all fire weather zones through midweek. The higher winds and lower
relative humidity will remain across Humboldt county in fire
weather zone 437 with isolated dry thunderstorms across portions
of central and eastern Nevada this afternoon. Chances of wetting
rains are very low, less than 5%, and expect gusty outflow winds
and some cloud to ground lightning. Otherwise, dry conditions
along with hot temperatures and breezy afternoons will continue
through the later part of the week. Model guidance does indicate
some deeper atmospheric moisture returning to portions of central
and eastern Nevada early next week.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

93/96/92/93

Nearby

Red Flag Warnings in Nevada, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.